Show simple item record

dc.contributor.authorHarris, Marc Ashley
dc.contributor.authorDunn, Michael
dc.contributor.authorAlwyn, Tina
dc.date.accessioned2019-03-14T13:43:18Z
dc.date.available2019-03-14T13:43:18Z
dc.date.issued2019-06-03
dc.identifier.citationHarris, M.A., Dunn, M. and Alwyn, T. (2019) 'Symptoms of muscle dysmorphia between users of anabolic androgenic steroids with varying usage and bodybuilding experience', European Journal of Health Psychology, 26, pp. 21-24. https://doi.org/10.1027/2512-8442/a000023.
dc.identifier.issn2512-8442
dc.identifier.issn2512-8450 (online)
dc.identifier.urihttp://hdl.handle.net/10369/10372
dc.descriptionArticle published in European Journal of Health Psychology available at https://doi.org/10.1027/2512-8442/a000023en_US
dc.description.abstractAnabolic androgenic steroids (AAS) usage has been repeatedly linked with a body image disorder called Muscle Dysmorphia (MD). However, evidence for how this relationship manifests is currently inconclusive. This study focused on the extent to which MD may precipitate or perpetuate the use of AAS. Utilizing a cross-sectional design, the sample consisted of 57 users (current and lifetime) and 51 non-using (Never used AAS) bodybuilders recruited from two bodybuilding dedicated gymnasiums located in Wales, UK. Significantly higher levels of MD were found in users compared to non-users across training experience duration (0-2, 3-5 & 6+ years). MD levels irrespective of AAS usage (users vs. non-users) were consistent between 0-2 & 3-5 years of training declining however between those of 6+ years training experience. No differences were reported in symptoms of MD between users of AAS with varying lengths of AAS use exposure. This provides preliminary evidence suggesting MD may influence both initiation and maintenance of AAS use however neither regular gym attendance nor prolonged AAS usage may exacerbate MD symptoms.en_US
dc.language.isoenen_US
dc.publisherHogrefeen_US
dc.relation.ispartofseriesEuropean Journal of Health Psychology;
dc.subjectMuscle dysmorphiaen_US
dc.subjectbody-imageen_US
dc.subjectanabolic androgenic steroidsen_US
dc.subjectanaerobic weight resistance trainingen_US
dc.titleSymptoms of muscle dysmorphia between users of anabolic androgenic steroids with varying usage and bodybuilding experienceen_US
dc.typeArticleen_US
dc.identifier.doihttps://doi.org/10.1027/2512-8442/a000023
dcterms.dateAccepted2019-03-11
rioxxterms.funderCardiff Metropolitan Universityen_US
rioxxterms.identifier.projectCardiff Metropolian (Internal)en_US
rioxxterms.versionAMen_US
rioxxterms.freetoread.startdate2020-06-03
rioxxterms.funder.project37baf166-7129-4cd4-b6a1-507454d1372een_US


Files in this item

Thumbnail

This item appears in the following collection(s)

Show simple item record